Alert archive / Tennessee / River Flood Warnings in 2018

River Flood Warning 1, NWS Morristown, TN

February 10, 2018Grainger County, Hancock County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this river flood warning at Feb 10, 2018, 9:28 AM EST for Grainger County, Hancock County, Tennessee; Scott County, Virginia. It took effect at Feb 11, 2018, 10:08 AM EST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2018, 9:28 AM EST (14:28 UTC)
In effect from
Feb 11, 2018, 10:08 AM EST
Expired
Feb 13, 2018, 1:59 AM EST
In force
40 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Grainger County, TN, Hancock County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinch River near Speers Ferry (SFYV2). The gauge peaked at 26.78 ft at Feb 11, 2018, 10:00 PM EST.

actionminormoderate102002/1002/1102/1202/1302/14
Action stage
16 ft
Minor stage
18 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03527000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Feb 10, 6:23 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 10, 6:23 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
623 AM EST Sat Feb 10 2018

.AVIATION...
First in a series of pcpn waves moved through KCHA/KTYS overnight
and is now moving through KTRI. With it, cigs have lowered to IFR
at KCHA while KTRI/KTYS remain VFR with cigs beginning to lower.
Downsloping flow at KTYS/KTRI will delay onset of MVFR til late
morning at KTYS and into this evening at KTRI. With heaviest pcpn
expected for second half of TAF pd, all terminals are expected to
be IFR overnight as rain increases in coverage and intensity.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday evening for Cherokee-Clay.

TN...Flood Watch through Sunday evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flood Watch through Sunday evening for Lee-Russell-Scott-
     Washington-Wise.

&&

EJH
Hazardous weather outlook, Feb 10, 3:10 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EST Sat Feb 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
310 AM EST Sat Feb 10 2018 /210 AM CST Sat Feb 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Periods of Heavy Rain and Potential Flooding...

...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...

A strong, slowly progressing storm system and associated frontal
boundary will produce a very moist southerly flow over the
Tennessee Valley and southern Appalachians. This moisture will
produce periods of rain, occasionally heavy, through tonight.

Heaviest rainfall is expected overnight tonight with greatest
rainfall totals expected across the Plateau, southeast Tennessee,
and southwest North Carolina. The excessive runoff may produce
flooding of low- lying areas, street flooding, and stream and
river flooding.

Gusty winds reaching to near 40 mph are also possible near the
mountains late today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Periods of Heavy Rain Will Persist Through Sunday...

...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...

Continued moderate to heavy rains are expected Sunday before
gradually diminishing on Monday. Weekend rainfall totals in excess
of three inches over some areas could lead to continued flooding
problems into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:28 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock3 days
Feb 10, 5:59 PM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Hancock, Morgan, Roane and 2 more4 hr
Feb 10, 6:53 PM ESTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie3 hr

Nearby

River Flood Warnings in Tennessee, 2018River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.